Does Starting and Stopping Birth Control Pills Cause Hair Loss?
The short answer is YES. Using oral contraceptives (birth control pills) mimics pregnancy in a woman. This medication contains estrogen, which is a naturally-occurring hormone in all women. We know that estrogen provides positive effects on many aspects of a woman’s body from skin tone, vaginal moisture, and “luxurious” hair.
During pregnancy, women report that their hair is the “best it ever had been in their lives”. This is for good reason because estrogen levels are higher during pregnancy.
So, on the Pill, estrogen reigns and hair quality and characteristics are good. However, when the oral contraceptive is stopped, estrogen levels decline rather rapidly and hair shedding, therefore, increases. The phone at Leonard Hair Transplant Associates begins to ring off the hook! Dr. Lopresti and I are on high alert to educate our patients about what is going on.
Thankfully, this is a time-limited situation. The shedding will stop within three months and any hair that was lost will regrow over the next four months or so—except if one already had signs of female pattern hair loss. If this is the case, the hair density will get better, but not to the fullness it had been before the starting or the stopping of the Pill.
This is why it is critical for women with the first signs of thinning hair come in to be evaluated. We have excellent treatment options to stabilize shedding and thinning hair including Platelet Rich Plasma with ACell Therapy and the CapillusRx Laser Device.
Please make the time, if you are a woman of any age, who is concerned about your hair thinning of worse, to contact our offices for a complimentary consultation. Sadly, without effective therapy, it will only get worse…
Dr. Robert Leonard
Founder of Leonard Hair Transplant Associates